Alert archive / Alabama / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 120, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jul 4, 2012, 12:15 PM CDT for Mobile County, Alabama. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2012, 12:15 PM CDT (17:15 UTC)
- Expired
- Jul 4, 2012, 1:15 PM CDT
- In force
- 60 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
County Mobile County, AL
The radar
The Mobile radar (KMOB), 13 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 5.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2629 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 702 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
979
WUUS54 KMOB 041715
SVRMOB
ALC097-041815-
/O.NEW.KMOB.SV.W.0120.120704T1715Z-120704T1815Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1215 PM CDT WED JUL 4 2012
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN MOBILE COUNTY IN SOUTHWEST ALABAMA...
* UNTIL 115 PM CDT
* AT 1215 PM CDT...A LINE OF SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING DAMAGING WINDS OVER 60 MPH WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES SOUTHWEST OF GRAND BAY...TO THEODORE...
TO 2 MILES EAST OF MIDTOWN MOBILE...AND MOVING NORTHWEST AT
5 MPH.
* LOCATIONS IMPACTED INCLUDE...
WEST MOBILE... MIDTOWN MOBILE... TILLMANS CORNER...
THEODORE... GRAND BAY... I65 AND US 45...
I65 AND I165... I65 AND AL 158... I10 AND I65...
THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 1 AND 25. THIS
INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 1 AND 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS...FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES...AND VERY HEAVY RAIN. HAIL TO
THE SIZE OF PENNIES MAY ALSO ACCOMPANY THIS STORM. PEOPLE OUTSIDE
SHOULD MOVE INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3039 8840 3060 8841 3067 8828 3087 8812
3065 8805 3038 8814
TIME...MOT...LOC 1714Z 154DEG 6KT 3046 8838 3049 8821
3055 8817 3068 8810
$$1 follow-up statement
219
WWUS54 KMOB 041750
SVSMOB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1250 PM CDT WED JUL 4 2012
ALC097-041815-
/O.CON.KMOB.SV.W.0120.000000T0000Z-120704T1815Z/
MOBILE AL-
1250 PM CDT WED JUL 4 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR SOUTHERN MOBILE COUNTY...
AT 1250 PM CDT...A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WINDS OVER 60 MPH WERE LOCATED ALONG A LINE EXTENDING FROM 4
MILES NORTHWEST OF GRAND BAY TO NEAR WEST MOBILE...MOVING SLOWLY
NORTHWEST AT 5 MPH.
LOCATIONS IMPACTED INCLUDE...
WEST MOBILE... MIDTOWN MOBILE... TILLMANS CORNER...
THEODORE... PRICHARD... I65 AND US 45...
I65 AND I165... I65 AND AL 158... I10 AND I65...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO DAMAGING WINDS...PENNY SIZED HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING...AND VERY HEAVY RAIN CAN BE EXPECTED WITH THIS
STORM. MOVE INDOORS IMMEDIATELY! IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3039 8840 3060 8841 3067 8828 3087 8812
3065 8805 3038 8814
TIME...MOT...LOC 1749Z 154DEG 6KT 3051 8841 3054 8831
3065 8818
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 4:16 AM CDT, 7 hours 59 minutes earlier.
Area forecast discussion, Jul 4, 4:16 AM CDT, 7 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 416 AM CDT WED JUL 4 2012 .SHORT TERM [TODAY AND TONIGHT]...THERE IS VERY LITTLE CHANGE IN THE WEATHER PATTERN TODAY COMPARED TO YESTERDAY. A BROAD MID TO UPPER LEVEL RIDGE CONTINUES TO ENCOMPASS MUCH OF THE CENTRAL AND SOUTHERN STATES WITH THE CENTER OF THE RIDGE LOCATED OVER MISSOURI. GIVEN THAT WE ARE ON THE PERIPHERY OF THE RIDGE...THERE IS NO APPRECIABLE CAPPING INVERSION OR LARGE SCALE SUBSIDENCE TO INHIBIT DIURNAL CONVECTION. WE WILL STAY VERY MOIST TODAY WITH PRECIPITABLE WATERS REMAINING IN THE 1.8-2.0 INCH RANGE WHILE MLCAPES ARE FORECAST TO INCREASE TO 2500-3500 J/KG...HIGHEST OVER THE SOUTHERN HALF OF THE CWA. ANOTHER ROUND OF SCATTERED THUNDERSTORMS IS EXPECTED TO DEVELOP BY MIDDAY...AIDED BY THE DEVELOPING SEA BREEZE AND WEAK SFC CONVERGENCE FURTHER INLAND ASSOCIATED WITH A DIURNAL THERMAL TROUGH. ONCE CONVECTION INITIATES...THE STORMS WILL ONCE AGAIN PRODUCE STRONG OUTFLOW BOUNDARIES THAT WILL SERVE TO DEVELOP ADDITIONAL ACTIVITY ACROSS THE AREA. GIVEN THE FAVORABLE CONVECTIVE ENVIRONMENT...THE FORECAST WILL REFLECT POPS HIGHER THAN THE MAJORITY OF THE STATISTICAL GUIDANCE WITH 40-50 PERCENT CHANCES ACROSS THE REGION. THIS IS ONCE AGAIN SUPPORTED BY ALL THE AVAILABLE HI RES WRF GUIDANCE...AS WELL AS LIKELY-CATEGORICAL POPS FOR MEASURABLE RAIN COMING FROM THE LATEST SREF RUNS. OUR LOCAL WET MICROBURST RISK IS ONCE AGAIN HIGH TODAY...WHICH MEANS THAT SEVERAL STRONG STORMS WITH STRONG GUSTY WINDS CAN BE EXPECTED. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH THE MAIN THREAT COMING FROM LOCALIZED DAMAGING WIND GUSTS...JUST AS WE SAW ACROSS THE AREA YESTERDAY AFTERNOON. LOCALIZED MINOR FLOODING IS ALSO POSSIBLE GIVEN THE WEAK DEEP LAYER STEERING FLOW. THE STRONGER STORMS WILL ALSO PRODUCE FREQUENT TO NEAR CONTINUOUS LIGHTNING STRIKES. MOST OF THE CONVECTION IS LIKELY TO DIMINISH DURING THE EARLY EVENING HOURS...WHICH WILL BE GOOD NEWS FOR ALL OF THE EVENING EVENTS. HOWEVER...WE WILL LEAVE A SLIGHT CHANCE OF STORMS THROUGH THE NIGHT TO ACCOUNT FOR ANY LINGERING UPSTREAM ACTIVITY THAT MAY MAKE ITS WAY INTO THE AREA. DID NOT DEVIATE FROM GUIDANCE ON TEMPS TODAY AND TONIGHT. HIGHS WILL ONCE AGAIN TOP OUT IN THE LOW 90S ALONG THE COAST AND UPPER 90S WELL INLAND. HEAT INDICES WILL REACH 100-105 DEGREES. LOWS WILL NOT DROP OUT OF THE 70S. HAVE A HAPPY AND SAFE 4TH OF JULY! 34/JFB .LONG TERM [THURSDAY THROUGH TUESDAY]...GLOBAL WEATHER MODELS CONTINUE TO SHOW AXIS OF UPPER LEVEL RIDGE HOLDING OVER THE MID MISSISSIPPI RIVER VALLEY TO CLOSE OUT THE WEEK. MEANWHILE...ON THE SOUTHERN PERIPHERY OF THIS HIGH...MID LEVEL ENERGY OVER THE SOUTHEAST TRACKS WESTWARD OVER THE SOUTHERN STATES. WITH LITTLE CHANGE IN ABUNDANT DEEP LAYER MOISTURE (PRECIPITABLE WATERS 1.8 TO 2 INCHES) AND ABUNDANT DAILY INSTABILITY...LIFT ASSOCIATED WITH A CONTRIBUTION TO FORCING BY THE SLOW WESTWARD PASSAGE OF MID LEVEL ENERGY SUPPORTS A CHANCE OF STORMS EACH AFTERNOON TO CLOSE OUT THE WEEK. ADDITIONAL FORCING WILL COME FROM STORM MESOSCALE OUTFLOW BOUNDARIES WHICH WILL LIKELY INTERACT WITH OTHERS TO INITIATE ADDITIONAL AFTERNOON CONVECTION. DUE TO THE PERSISTENT DEEP LAYER MOIST ENVIRONMENT AND HIGH LEVELS OF INSTABILITY...THE POTENTIAL FOR STRONG WET MICROBURST THUNDERSTORM WIND GUSTS LOOK TO REMAIN HIGH THURSDAY AND FRIDAY AFTERNOONS. UPPER RIDGING TO THE NORTH BREAKS DOWN LATE IN THE WEEKEND AND IS REPLACED BY DEVELOPING TROF INTO THE APPALACHIANS BY THE EARLY HALF OF NEXT WEEK. AS THIS UPPER FLOW PATTERN ALOFT EVOLVES...SURFACE FRONTAL BOUNDARY IS PROGGED TO MOVE FROM THE OHIO RIVER VALLEY SUNDAY...SOUTHWARD...AND IS TO STRETCH FROM THE CAROLINAS TO SOUTHERN ARKANSAS BY TUESDAY. ENVIRONMENT WILL CONTINUE TO SUPPORT A CHANCE OF DAILY STORMS SATURDAY THROUGH TUESDAY. DAILY HIGHS IN THE LOWER/MID 90S AND LOWS IN THE LOWER/MID 70S. && .AVIATION (12Z ISSUANCE)...PREDOMINATE VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD. SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP BY MIDDAY AND LINGER INTO THE EARLY EVENING HOURS. ANY STORM THAT AFFECTS THE TERMINALS WILL BRING A BRIEF PERIOD OF IFR CIGS/VSBYS WITH THE POTENTIAL FOR STRONG AND VARIABLE WIND GUSTS. PATCHY MVFR FOG/STRATUS IS POSSIBLE DURING THE EARLY MORNING HOURS. 34/JFB && .MARINE...A PERSISTENT RIDGE OF HIGH PRESSURE EXTENDING FROM THE WESTERN ATLANTIC INTO THE CENTRAL GULF WILL MAINTAIN A GENERAL LIGHT TO OCCASIONALLY MODERATE WEST TO SOUTHWEST FLOW THROUGH THE END OF THE WEEK...BECOMING MORE SOUTHERLY OVER THE WEEKEND. HIGHER WINDS WILL GENERALLY BE IN THE AFTERNOON AND VERY EARLY EVENING HOURS IN ASSOCIATION WITH SEA BREEZE EFFECTS. WINDS AND SEAS WILL BE LOCALLY HIGHER IN ANY THUNDERSTORM ACTIVITY THAT DEVELOPS. LITTLE CHANGE IN SEAS EXPECTED THROUGH THE PERIOD...GENERALLY REMAINING AROUND 1 TO 2 FEET THROUGH THE PERIOD. 34/JFB && .FIRE WEATHER...A PERSISTENT WEATHER PATTERN WITH DAYTIME HUMIDITY REMAINING WELL ABOVE CRITICAL LEVELS. FOR AGENCIES CONDUCTING CONTROL BURN ACTIVITIES...FREQUENT LIGHTNING ACTIVITY LEVELS/STRONG WIND GUSTS IN SCATTERED AFTERNOON STORMS WILL BE THE MAIN HAZARDS EXPECTED FOR THE NEXT SEVERAL DAYS. /10 && .PRELIMINARY POINT TEMPS/POPS... MOBILE 95 74 94 73 / 50 20 60 30 PENSACOLA 93 76 93 75 / 50 20 60 30 DESTIN 90 78 89 77 / 40 20 60 30 EVERGREEN 97 71 96 72 / 50 20 60 30 WAYNESBORO 98 71 97 71 / 40 20 40 30 CAMDEN 99 70 97 72 / 40 20 40 30 CRESTVIEW 96 72 95 72 / 50 20 60 30 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, Jul 4, 4:40 AM CDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 440 AM CDT WED JUL 4 2012 ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-051100- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY- GREENE-STONE-GEORGE- 440 AM CDT WED JUL 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA BY MIDDAY AND LINGER THROUGH THE EARLY EVENING HOURS. STRONG STORMS...PRODUCING FREQUENT TO NEAR CONTINUOUS CLOUD TO GROUND LIGHTNING AND STRONG WIND GUSTS...ARE EXPECTED TODAY. SOME OF THE STORMS WILL ALSO HAVE THE POTENTIAL TO TURN SEVERE...CAPABLE OF PRODUCING LOCALIZED DAMAGING WIND GUSTS. THE STORMS WILL BE SLOW MOVING WHICH MAY RESULT IN LOCALIZED MINOR FLOODING ISSUES... ESPECIALLY IN URBAN AND LOW LYING AREAS. THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE BEACHES OF ALABAMA AND NORTHWEST FLORIDA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR MAINLY AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH EARLY NEXT WEEK. SOME OF THE STORMS WILL BECOME STRONG...PRODUCING FREQUENT LIGHTNING...GUSTY WINDS... AND HEAVY DOWNPOURS. ISOLATED SEVERE STORMS ARE ALSO POSSIBLE EACH DAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SEVERE STORM SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS OF DAMAGE TO THE NATIONAL WEATHER SERVICE IN MOBILE. GMZ630-650-655-670-675-051100- MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM- 440 AM CDT WED JUL 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER LAND AREAS THIS AFTERNOON. SOME OF THE STORMS MAY THEN MOVE ACROSS THE NEAR SHORE GULF WATERS AND AREA BAYS. THE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 30 KNOTS...HEAVY DOWNPOURS...AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED TO SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL REMAIN A POSSIBILITY FOR THE NEAR SHORE WATERS AND BAYS THROUGH EARLY NEXT WEEK. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS.
In the hours before
Special weather statement, Jul 4, 12:04 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1204 PM CDT WED JUL 4 2012 ALZ061-063-041745- UPPER MOBILE AL-LOWER MOBILE AL- 1204 PM CDT WED JUL 4 2012 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN MOBILE COUNTY IN SOUTHWEST ALABAMA...THROUGH 1245 PM CDT... AT 1200 PM CDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM NEAR GRAND BAY...TO NEAR THEODORE...TO DOWNTOWN MOBILE. THIS LINE IS MOVING SLOWLY TO THE NORTHWEST AT 5 MPH. * LOCATIONS IMPACTED BY THESE STORMS INCLUDE... WEST MOBILE... MIDTOWN MOBILE... TILLMANS CORNER... THEODORE... I10 AND I65... BELLE FONTAINE... THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS OF 50 TO 55 MPH...SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...AND VERY HEAVY RAIN. IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SAFE SHELTER INDOORS. THESE STORMS MAY CONTINUE TO INTENSIFY AND A WARNING MAY SOON BE NEEDED. PLEASE CONTINUE TO MONITOR LOCAL RADIO OR TV FOR FURTHER NATIONAL WEATHER SERVICE UPDATES OR POSSIBLE WARNINGS. &&
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 10:21 AM CDT | Special Marine Warning | MOB | 63 min | |
| Jul 4, 1:04 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 43 min |
| Jul 4, 3:50 PM CDT | Severe Thunderstorm Warning | MOB | Clarke, Washington | 25 min |
| Jul 4, 4:03 PM CDT | Special Marine Warning | MOB | 42 min | |
| Jul 4, 4:09 PM CDT | Severe Thunderstorm Warning | MOB | Clarke, Washington | 23 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.